South Carolina, 2013

Damaging Winds in South Carolina, April 19, 2013

April 19, 2013 · NWS CHS · 32 events in 6 counties and zones

A cold front approached from the west, supported by a potent shortwave. Temperatures in the mid 80s helped increase instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front approached from the west, supported by a potent shortwave. Temperatures in the mid 80s helped increase instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 19, 3:05 PM EST, 33 minutes earlier.

Area forecast discussion, Apr 19, 3:05 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT FRI APR 19 2013

...SEVERE THUNDERSTORM WATCH 132 IS IN EFFECT UNTIL 10 PM THIS
EVENING...

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND WILL MOVE ACROSS THE
AREA THIS EVENING. THE FRONT WILL THEN STALL OFF THE SOUTHEAST
COAST INTO EARLY NEXT WEEK...AS HIGH PRESSURE BUILDS FROM THE
NORTH. ANOTHER COLD FRONT WILL AFFECT THE REGION DURING THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN UPPER TROUGH AND ITS ASSOCIATED COLD FRONT WILL CONTINUE TO
PROGRESS EASTWARD TOWARD THE FORECAST THIS EVENING AS ITS SURFACE
LOW PRESSURE LIFTS NORTHEAST OF THE GREAT LAKES REGION. BASED ON
NEIGHBORING OBSERVATIONS...THE COLD FRONT REMAINS JUST WEST OF THE
CWA AND PRE-FRONTAL SHOWERS AND THUNDERSTORMS ARE NUDGING INTO FAR
WESTERN PORTIONS OF THE CWA. TEMPERATURES REMAIN IN THE MID 80S
OVER THESE LOCATIONS...AND WITH MODERATE INSTABILITY IN
PLACE. MESOSCALE ANALYSIS CONTINUES TO SHOW SURFACE BASED CAPE
VALUES AROUND 1500 J/KG AHEAD OF THESE STORMS AND DCAPES JUST SHY
OF 1000 J/KG. THEREFORE...CAN NOT RULE OUT THE POSSIBILITY OF
DAMAGING WINDS WITH ANY THUNDERSTORMS. AS THE FRONT FURTHER
PROGRESSES TOWARD THE COAST...EXPECT THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS TO SPREAD EASTWARD. SEVERE THUNDERSTORM WATCH
132 REMAINS IN EFFECT THROUGH LATE THIS EVENING.

THE COLD FRONT WILL CONTINUE TO SHIFT ACROSS THE FORECAST AREA
FROM THE WEST THIS EVENING...THEN PUSH OFFSHORE AFTER MIDNIGHT.
MODELS HAVE BEEN PERSISTENT WITH SHOWING POST-FRONTAL
SHOWERS LINGERING THROUGH THE OVERNIGHT. THEREFORE...HAVE LIKELY
POPS GOING FOR MUCH OF THE AREA OVERNIGHT.

IN REGARDS TO OVERNIGHT TEMPERATURES...TIMING OF DECREASING
TEMPERATURES WILL GREATLY DEPEND ON THE PLACEMENT OF THE FRONT AS
IT MOVES EASTWARD. IN GENERALLY...EXPECT TEMPERATURES TO DIP INTO
THE UPPER 40S FOR FAR INLAND AREAS AND LOW TO MID 50S ALONG THE
COAST.

LAKE WINDS...THE PRESSURE GRADIENT CONTINUES TO TIGHTEN
CONSIDERABLY AHEAD OF THE COLD FRONT THIS AFTERNOON...AS A 35 TO 40
KNOT LOW LEVEL JET MOVES OVER THE REGION. THESE FEATURES WILL
CONTINUE TO SUPPORT GUSTS UP TO 30 KNOTS OVER LAKE MOULTRIE
THROUGH THE EVENING. A LAKE WIND ADVISORY IS IN EFFECT AS A
RESULT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...THE CDFNT WL BE PSND JUST OFF THE COAST BY SUNRISE SAT
WITH ANAFRONTAL RAINS LINGERING ACROSS THE ERN HALF OF THE FCST
AREA. RAINS ARE XPCTD TO SLOWLY END FROM W-E THROUGH THE DAY AS THE
FNT MEANDERS FARTHER OFFSHORE BEFORE STALLING. CLOUDS WL ALSO THIN
FROM THE W...BUT THE COASTAL COUNTIES WL LIKELY NOT SEE MUCH SUN
UNTIL LATE IN THE AFTN. IT WILL BE CONSIDERABLY COOLER WITH STRONG
POST-FRONTAL COLD AIR ADVECTION DRIVING H8 TEMPS DOWN TO +3 TO +6C.
THIS WL TRANSLATE TO HIGHS IN THE UPR 60S/N70 INLAND TO THE LWR-MID
60S AT THE COAST WHERE CLOUDS WILL PERSIST THE LONGEST.

SATURDAY NIGHT...CLOUDS WILL SLOWLY INCR LTE MON NGT AS THE STNRY
FNT DRIFTS EVER TO SLGTLY TO THE W AND ISENTROPIC ASSENT
INTENSIFIES. STILL THINK A GOOD PART OF THE NGT WL REMAIN MOSTLY
CLEAR...ESP INLAND. LOWS WL RANGE FROM THE MID 40S INLAND TO THE
LWR-MID 50S COAST.

SUNDAY/SUNDAY NIGHT...MODELS SHOW A PARTICULARLY NASTY WEDGE
SCENARIO UNFOLDING ACROSS THE AREA AS STRONG HIGH PRESSURE WEDGES
DOWN THE CAROLINA PIEDMONT AND THE REMNANT STNRY FNT DEGENERATES
INTO A SHARP COASTAL TROUGH OFFSHORE. THE RESULTING PRES GRADIENT
BTWN THE TWO FEATURES WL YIELD BREEZY-WINDY CONDITIONS WITH SPEEDS
PSBLY REACHING WIND ADV THRESHOLDS ACROSS THE COASTAL COUNTIES. IT
WL BE RATHER CLOUDY AND COOL WITH HIGHS IN THE UPR 60S/N70. IT IS
UNCLEAR EXACTLY HOW MUCH SHOWER ACTIVITY WL BE AROUND...BUT ONGOING
ISENTROPIC LIFT COUPLED WITH IMPULSES PASSING THROUGH ALOFT SHOULD
SUPPORT ISOLD TO SCT ACTIVITY AT TIMES. LOWS WL RANGE FROM THE UPR
40S INLAND TO THE MID-UPR 50S AT THE COAST.

MONDAY...MODELS SHOW LOW PRES FINALLY PINCHING OFF THE SHARP COASTAL
THROUGH AS A SOUTHERN STREAM SHORTWAVE PIVOTS OFF THE MID-ATLC
COAST. ISO-SCT SHOWER ACTIVITY WILL LINGER THROUGH THE DAY WITH
CONDITIONS IMPROVING BY ERLY EVNG. HIGHS WILL RANGE FROM THE
UR60-LWR 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL CONTINUE TO RIDGE DOWN THE EAST COAST TUESDAY
INTO TUESDAY NIGHT BEFORE A COLD FRONT BEGINS TO APPROACH FROM THE
WEST. THERE IS QUITE A BIT OF UNCERTAINTY REGARDING THE TIMING OF
FRONTAL PASSAGE THROUGH OUR AREA...LIKELY WEDNESDAY NIGHT OR
THURSDAY. HIGH PRESSURE WILL THEN RETURN FRIDAY. TEMPERATURES LOOK
TO BE AROUND OR BELOW NORMAL THIS PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS A COLD FRONT APPROACHES THE AREA...THE PRESSURE GRADIENT WILL
CONTINUE TO TIGHTEN THIS AFTERNOON...WHICH HAS RESULTED IN
PREVAILING GUSTY CONDITIONS. IN GENERALLY...SOUTHERLY GUSTS UP TO
30 KNOTS IS POSSIBLE PRIOR TO SUNSET. THEREAFTER...GUSTS WILL
DIMINISH SOMEWHAT...BUT WINDS WILL REMAIN ELEVATED THROUGH THE
OVERNIGHT PERIOD. IN ADDITION...SHOWERS AND THUNDERSTORMS AHEAD OF
THE FRONT WILL LIKELY IMPACT THE TERMINALS ROUGHLY AROUND 21Z/22Z.
ISOLATED CONVECTION COULD DEVELOP PRIOR TO THIS TIME FRAME...BUT
DUE TO LACK OF EXPECTED COVERAGE...WILL EXCLUDE AN MENTION OF TS
PRIOR TO 21Z.

THE FRONT WILL PASS OVER THE AREA SEVERAL HOURS AFTER SUNSET WITH
MODELS SHOWING POST-FRONTAL SHOWERS LINGERING UNTIL POSSIBLY
DAYBREAK. IN ADDITION...WINDS WILL SHIFT WESTERLY AFTER THE
PASSAGE OF THE FRONT...THEN CONTINUE TO VEER MORE NORTHERLY AROUND SUNRISE.

EXTENDED AVIATION OUTLOOK....FLIGHT RESTRICTIONS ARE POSSIBLE INTO
EARLY SATURDAY AFTERNOON. VFR CONDITIONS ARE THEN EXPECTED TO
PREVAIL THROUGH SATURDAY NIGHT BEFORE SUB-VFR CIGS RETURN SUNDAY AND
POSSIBLY LAST INTO TUESDAY. BREEZY/GUSTY CONDITIONS EXPECTED SUNDAY AND
MONDAY.

&&

.MARINE...
TODAY AND TONIGHT...THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN
AS A STRONG LOW LEVEL JET DEVELOPS AHEAD OF AN APPROACHING COLD
FRONT. AS A RESULT...SOUTHERLY WINDS WITH GUSTS TO 25 KNOTS ARE
EXPECTED THROUGH THE EVENING. IN ASSOCIATION...SEAS WILL CONTINUE TO
BUILD...WITH 6 FOOT SEAS EXPECTED OUT NEAR 20 NM BY EARLY THIS
EVENING. WINDS WILL THEN SHIFT WEST/NORTHWEST AND DIMINISH SOME
FOLLOWING THE PASSAGE OF THE COLD FRONT AFTER MIDNIGHT. SMALL CRAFT
ADVISORIES ARE IN EFFECT THROUGH MID-EVENING FOR CHARLESTON HARBOR
AND AMZ354 AND THROUGH THE NIGHT FOR ALL OTHER COASTAL WATERS.

SATURDAY...NW WNDS WL GRADLY VEER NE THROUGH THE DAY AS THE CDFNT
SHIFTS FARTHER OFFSHORE AND INLAND HIGH PRES BEGINS TO WEDGE S.
WINDS WILL INCREASE TO 15-20 KT NEARSHORE WATERS AND 20-25 KT
OFFSHORE WATERS. WL LIKELY NEED A SMALL CRAFT ADV FOR AT LEAST THE
GEORGIA OFFSHORE WATERS SAT NGT.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...ESPECIALLY NASTY AND
POTENTIALLY DANGEROUS CONDITIONS WILL DEVELOP OVER THE WATERS DURING
THIS TIME AS THE PRES GRADIENT TIGHTENS BTWN INLAND HIGH PRES AND A
STRONG/SHARP COASTAL TROUGH JUST OFFSHORE. WNDS WILL EASILY REACH
WELL INTO THE 25-30 KT RANGE WITH GUSTS EXCEEDING GALE FORCE OF
35-40 KT. IF TRENDS CONTINUE...A GALE WATCH WILL BE NEEDED FOR MOST
MARINE ZONES IN LATER FORECASTS. LOCAL SWAN MODEL SUGGESTS SEAS WILL
PEAK 7-11 FT NEARSHORE WATERS AND 11-15 FT OFFSHORE WATERS SUN INTO
SUN EVNG.

A MODERATE RISK FOR RIP CURRENTS WILL PERSIST INTO EARLY EVENING.
OFFSHORE WINDS TURNING SLOWLY NORTHEAST WILL LIMIT THE RIP RISK FOR
TOMORROW SO WILL FORECAST A LOW CATEGORY.

THE RIP CURRENT RISK WILL BECOME ENHANCED SUNDAY INTO MONDAY AS
STRONG NORTHEAST WINDS COUPLED WITH BUILDING SEAS IMPACT THE SURF
ZONE.

&&

.TIDES/COASTAL FLOODING...
STRONG NORTHEAST WINDS SUNDAY INTO MONDAY WILL LEAD TO BUILDING
SEAS AND THESE CONDITIONS WILL LIKELY PRODUCE ROUGH SURF AND BEACH
EROSION AND POSSIBLY SHALLOW COASTAL FLOODING. COASTAL FLOOD
ADVISORIES AND HIGH SURF ADVISORIES MAY EVENTUALLY BE NEEDED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ350-352.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ330-
     354.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT SATURDAY FOR AMZ374.

&&

SYNOPSIS...
NEAR TERM...JHP
SHORT TERM...ST
LONG TERM...RJB
AVIATION...JHP/ST
MARINE...JHP/ST
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 19, 2:29 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT FRI APR 19 2013

SCZ045-201930-
INLAND BERKELEY-
329 PM EDT FRI APR 19 2013

...SEVERE THUNDERSTORM WATCH 132 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LAKE
MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LAKE WINDS...STRONG NORTHEAST WINDS EXPECTED SUNDAY AND SUNDAY NIGHT
AS HIGH PRESSURE BUILDS FROM THE NORTH AND LOW-LEVEL WINDS INCREASE
OVER THE AREA. THUS...A LAKE WIND ADVISORY MAY BE NEEDED DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-201930-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
329 PM EDT FRI APR 19 2013

...SEVERE THUNDERSTORM WATCH 132 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COASTAL HAZARDS...STRONG NORTHEAST WINDS SUNDAY INTO MONDAY WILL
LEAD TO BUILDING SEAS ALONG WITH POSSIBLE HIGH SURF...BEACH
EROSION...SHALLOW COASTAL FLOODING AND AN ENHANCED RISK OF RIP
CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ052-201930-
TIDAL BERKELEY-
329 PM EDT FRI APR 19 2013

...SEVERE THUNDERSTORM WATCH 132 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COASTAL HAZARDS...STRONG NORTHEAST WINDS SUNDAY INTO MONDAY WILL
LEAD TO SHALLOW COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-201930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
329 PM EDT FRI APR 19 2013

...SEVERE THUNDERSTORM WATCH 132 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-201930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
329 PM EDT FRI APR 19 2013

...SEVERE THUNDERSTORM WATCH 132 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALES...GALE FORCE WINDS ARE LIKELY ACROSS ALL WATERS SUNDAY INTO
SUNDAY NIGHT. GALE WATCHES WILL EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-201930-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
329 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALES...GALE FORCE WINDS ARE LIKELY ACROSS ALL WATERS SUNDAY INTO
SUNDAY NIGHT. GALE WATCHES WILL EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 19, 2:33 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
333 PM EDT FRI APR 19 2013

GAZ099-100-114-115-137-192000-
BULLOCH-CANDLER-EVANS-LONG-TATTNALL-
333 PM EDT FRI APR 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH...CANDLER AND LONG COUNTIES THROUGH 400 PM EDT...

AT 328 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES WEST OF
GORDONIA ALTAMAHA STATE PARK TO 22 MILES SOUTH OF ALTAMAHA...MOVING
NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...BELLVILLE...CLAXTON...COBBTOWN...COLLINS...GLENNVILLE...
HAGAN...MANASSAS...MENDES...METTER...MIDWAY...PULASKI...REIDSVILLE
AND GORDONIA ALTAMAHA STATE PARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3244 8219 3250 8194 3188 8181 3178 8199
      3181 8202 3186 8211 3188 8212 3191 8223
      3218 8219 3223 8222 3236 8225
TIME...MOT...LOC 1932Z 243DEG 43KT 3213 8223 3168 8228
Special weather statement, Apr 19, 2:59 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT FRI APR 19 2013

GAZ087-088-099-100-114-115-192030-
BULLOCH-CANDLER-EVANS-JENKINS-SCREVEN-TATTNALL-
359 PM EDT FRI APR 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...SCREVEN...
JENKINS...EVANS...BULLOCH AND CANDLER COUNTIES THROUGH 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM METTER TO UNDINE
TO 15 MILES SOUTH OF DANIELS...MOVING NORTHEAST AT 60 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELLVILLE...BROOKLET...CLAXTON...DAISY...DENMARK...DOVER...GEORGIA
SOUTHERN...HAGAN...HOPEULIKIT...LEEFIELD...MANASSAS...METTER...
MIDDLEGROUND...NEVILS...PORTAL...PULASKI...REGISTER...STATESBORO AND
WESTSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3272 8175 3266 8162 3230 8157 3198 8202
      3221 8205 3248 8212
TIME...MOT...LOC 1959Z 215DEG 51KT 3247 8201 3229 8197
          3193 8199
Special weather statement, Apr 19, 3:15 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT FRI APR 19 2013

GAZ088-100-101-192045-
BULLOCH-EFFINGHAM-SCREVEN-
415 PM EDT FRI APR 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES THROUGH 445 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF CAMERON...MOVING NORTHEAST
AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...CAPTOLO...HUNTERS...KILDARE...LEEFIELD...NEWINGTON...OLIVER
AND SYLVANIA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3277 8169 3289 8150 3287 8145 3284 8146
      3284 8142 3277 8142 3277 8143 3275 8140
      3270 8143 3268 8140 3264 8140 3263 8142
      3261 8140 3253 8140 3237 8160 3266 8172
TIME...MOT...LOC 2015Z 229DEG 39KT 3255 8172
Special weather statement, Apr 19, 3:33 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT FRI APR 19 2013

GAZ114-115-137-138-192100-
EVANS-INLAND LIBERTY-LONG-TATTNALL-
433 PM EDT FRI APR 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
LIBERTY AND LONG COUNTIES THROUGH 500 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF FIVE POINTS TO 12 MILES SOUTHWEST OF NOBLE TO 19 MILES SOUTHWEST
OF NOBLE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DONALD...GLENNVILLE...MENDES AND MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3212 8183 3201 8168 3181 8171 3170 8187
      3173 8191 3175 8192 3178 8196 3178 8198
      3181 8202 3182 8205 3186 8211 3188 8212
      3191 8222
TIME...MOT...LOC 2033Z 229DEG 34KT 3186 8215 3176 8203
          3164 8205

The radar

The Charleston,SC radar (KCLX), 53 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
April 19, 3:38 PM EST to 3:40 PM EST
Where
Allendale County, 6.16 mi WSW of Allendale Oswald Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
32.970, -81.470

Law Enforcement reported a tree down on Revolutionary Trail.

Thunderstorm Wind, Colleton

When
April 19, 3:43 PM EST to 3:45 PM EST
Where
Colleton County, 2.76 mi S of Sniders Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.840, -80.850

Law Enforcement reported a tree in the roadway on Lowcountry Highway and Paradise Road.

Thunderstorm Wind, Hampton

When
April 19, 4:06 PM EST to 4:08 PM EST
Where
Hampton County, 0.69 mi S of Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.610, -81.270

Law Enforcement reported a tree in the roadway at Old Orangeburg Road and Augusta Stagecoach Road.

Thunderstorm Wind, Jasper

When
April 19, 4:10 PM EST to 4:12 PM EST
Where
Jasper County, 0.69 mi N of Robertville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.590, -81.200

Law Enforcement reported a tree in the roadway at Robertville and Cotton Hill Roads.

Thunderstorm Wind, Hampton

When
April 19, 4:10 PM EST to 4:12 PM EST
Where
Hampton County, 2.42 mi ENE of Gifford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.860, -81.190

Law Enforcement reported a tree in the roadway at Thomas Hamilton Road.

Thunderstorm Wind, Jasper

When
April 19, 4:15 PM EST to 4:17 PM EST
Where
Jasper County, 0.58 mi E of Pineland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.600, -81.160

Law Enforcement reported a tree in the roadway at Cypress Branch Road and Gillison Branch Road.

Thunderstorm Wind, Hampton

When
April 19, 4:15 PM EST to 4:17 PM EST
Where
Hampton County, 1.35 mi ESE of Crocketville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.910, -81.060

Law Enforcement reported a tree in the roadway on Altman Road.

Thunderstorm Wind, Hampton

When
April 19, 4:20 PM EST to 4:22 PM EST
Where
Hampton County, 4.5 mi SSE of Miley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.890, -81.000

Law Enforcement reported a tree in the roadway on Salkehatchie Highway, 1 mile off of Highway 63.

Thunderstorm Wind, Hampton

When
April 19, 4:20 PM EST to 4:22 PM EST
Where
Hampton County, Crocketville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.920, -81.080

Law Enforcement reported a tree in the roadway on Highway 601, near Sandy Run Road.

Thunderstorm Wind, Allendale

When
April 19, 4:20 PM EST to 4:22 PM EST
Where
Allendale County, 2.82 mi NNW of Millett
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.120, -81.540

Spotter reported several trees blown across Holly Road.

Thunderstorm Wind, Jasper

When
April 19, 4:34 PM EST to 4:36 PM EST
Where
Jasper County, 1.74 mi E of Grays
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.670, -80.990

Law Enforcement reported a tree in the roadway at Mill Pond Road.

Thunderstorm Wind, Colleton

When
April 19, 4:39 PM EST to 4:41 PM EST
Where
Colleton County, 3.48 mi W of Walterboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.900, -80.710

Law Enforcement reported a tree in the roadway on Interstate 95 at mile marker 42 northbound.

Thunderstorm Wind, Hampton

When
April 19, 4:40 PM EST to 4:42 PM EST
Where
Hampton County, 4.13 mi E of Mc Phersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.690, -80.850

Law Enforcement reported a tree in the roadway at Salkehatchie road and castle hall road.

Thunderstorm Wind, Colleton

When
April 19, 4:45 PM EST to 4:47 PM EST
Where
Colleton County, 3.87 mi NNE of Jonesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.780, -80.790

Law Enforcement reported a tree in the roadway on Interstate 95 at Cobahee Road.

Thunderstorm Wind, Colleton

When
April 19, 4:53 PM EST to 4:55 PM EST
Where
Colleton County, 2.7 mi WNW of Walterboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.920, -80.690

Law Enforcement reported a tree in the roadway on Kimbrell Street.

Thunderstorm Wind, Colleton

When
April 19, 4:55 PM EST to 4:57 PM EST
Where
Colleton County, 4.16 mi SW of Walterboro
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.850, -80.690

Law Enforcement reported trees in the roadway near the intersection of Hendersonville Highway and Dantzler Land.

Thunderstorm Wind, Colleton

When
April 19, 4:55 PM EST to 4:57 PM EST
Where
Colleton County, 2.71 mi NW of Drigger Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.960, -80.600

Law Enforcement reported a tree in the roadway at Welch Creek road and Sidneys road.

Thunderstorm Wind, Colleton

When
April 19, 4:59 PM EST to 5:01 PM EST
Where
Colleton County, 3.64 mi SSW of Stokes
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.920, -80.740

Law Enforcement reported trees in the roadway near the intersection of Doctors Creek Road and State Road S-15-64.

Thunderstorm Wind, Colleton

When
April 19, 5:02 PM EST to 5:04 PM EST
Where
Colleton County, 3.27 mi NNE of Islandton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.940, -80.900

Law Enforcement reported trees in the roadway near the intersection of Walling and Adnah Church roads.

Thunderstorm Wind, Colleton

When
April 19, 5:05 PM EST to 5:07 PM EST
Where
Colleton County, 1.38 mi N of Moselle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.990, -81.020

Law Enforcement reported a tree in the roadway near the intersection of Cayce road and Moselle road.

Thunderstorm Wind, Colleton

When
April 19, 5:05 PM EST to 5:07 PM EST
Where
Colleton County, 3 mi NNE of Drigger Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.970, -80.550

Law Enforcement reported a tree in the roadway at Coolers Dairy road.

Thunderstorm Wind, Beaufort

When
April 19, 5:05 PM EST to 5:07 PM EST
Where
Beaufort County, 3.27 mi NNE of Pritchardville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.270, -80.940

Law Enforcement reported a tree in the roadway near the intersection of Bluffton Parkway and Hampton Lake Drive.

Thunderstorm Wind, Colleton

When
April 19, 5:06 PM EST to 5:08 PM EST
Where
Colleton County, 2.15 mi SSW of Stokes
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.940, -80.730

Law Enforcement reported trees in the roadway near the intersection of Stokes road and West Bells Highway.

Thunderstorm Wind, Beaufort

When
April 19, 5:07 PM EST to 5:09 PM EST
Where
Beaufort County, 0.69 mi N of Pritchardville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.240, -80.970

Spotter reported a tree down, blocking all lanes on Oakatie Highway, between Fording Island road and May River road.

Thunderstorm Wind, Colleton

When
April 19, 5:07 PM EST to 5:09 PM EST
Where
Colleton County, 1.8 mi SW of Drigger Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.910, -80.590

Law Enforcement reported a tree in the roadway on Featherbed road.

Thunderstorm Wind, Colleton

When
April 19, 5:11 PM EST to 5:13 PM EST
Where
Colleton County, 8.78 mi NNE of Cottageville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.050, -80.430

Law Enforcement reported a tree in the roadway at Meeting House Road and Augusta Highway.

Thunderstorm Wind, Colleton

When
April 19, 5:17 PM EST to 5:19 PM EST
Where
Colleton County, 1.87 mi WNW of Williams
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.040, -80.860

Law Enforcement reported trees in the roadway near the intersection of Lumber road and Cutler road.

Thunderstorm Wind, Colleton

When
April 19, 5:24 PM EST to 5:26 PM EST
Where
Colleton County, 1.35 mi WSW of Cottageville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.920, -80.500

Law Enforcement reported a tree in the roadway near the intersection of Jacksonboro and Burr Hill roads.

Thunderstorm Wind, Berkeley

When
April 19, 5:30 PM EST to 5:32 PM EST
Where
Berkeley County, 1.35 mi WSW of Pigeon Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
33.260, -80.250

The Post Office reported a tree down on Helmet Lane.

Thunderstorm Wind, Beaufort

When
April 19, 5:35 PM EST to 5:37 PM EST
Where
Beaufort County, 1.36 mi WSW of Beaufort Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.410, -80.650

Law Enforcement reported a tree in the Publix parking lot.

Thunderstorm Wind, Berkeley

When
April 19, 5:35 PM EST to 5:37 PM EST
Where
Berkeley County, 2.76 mi S of Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
33.280, -80.170

The Post Office reported a tree down on Highway 6 and highway 311.

Thunderstorm Wind, Beaufort

When
April 19, 5:54 PM EST to 5:56 PM EST
Where
Beaufort County, 2.92 mi E of Pritchard
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.270, -80.950

Law Enforcement reported a tree in the roadway near the intersection of Route 170 and Davis Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 446171, 446175, 446174, 446172, 446173, 446179, 446181, 446180, 446182, 446189, 446178, 446176, 446177, 446188, 446187, 446185, 446186, 446184, 446183, 446196, 446198, 446202, 446193, 446190, 446194, 446199, 446195, 446191, 446200, 446197, 446201, 446192.